Wisconsin, 2024

Tornadoes and Flash Flooding in Wisconsin, June 22, 2024

June 22, 2024 · NWS MKX · 33 events in 11 counties and zones

Severe thunderstorms developed across western Wisconsin and moved eastward across southern Wisconsin through the afternoon and evening hours on June 22nd due to passing low pressure and its approaching cold front. There were supercell thunderstorms along with bowing segments along this line which lead to multiple areas of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29 million
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Severe thunderstorms developed across western Wisconsin and moved eastward across southern Wisconsin through the afternoon and evening hours on June 22nd due to passing low pressure and its approaching cold front. There were supercell thunderstorms along with bowing segments along this line which lead to multiple areas of damage. Two strong tornadoes occurred, which were rated EF-2 near Argyle and through the south side of Janesville. Many reports of flash flooding were received due to torrential rainfall and slow storm movement or the training of thunderstorms. One of the other issues for this event was that it occurred on a Saturday evening where numerous large events were occurring which ended up cancelling or postponing to a later date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 22, 2:11 PM CST, 2 hours 49 minutes earlier. Its key messages:

  • Flood Watch continues for flash flooding potential across portions of south central and southeast Wisconsin through late this evening. Multiple additional rounds of showers and storms are expected, with widespread rainfall amounts between 1 and 3 inches and locally higher amounts exceeding 3 inches.
  • There is the potential for strong to severe thunderstorms this afternoon/evening (risk 2 out of 5). Damaging winds are expected to be the primary hazard, with isolated tornadoes and a few areas of large hail possible.
  • Heat index values reaching 90 degrees across much of southern Wisconsin are possible on Tuesday.
  • Strong thunderstorms may develop once again along a cold front on Tuesday.
Area forecast discussion, Jun 22, 2:11 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
311 PM CDT Sat Jun 22 2024

.KEY MESSAGES...

-  Flood Watch continues for flash flooding potential across
   portions of south central and southeast Wisconsin through
   late this evening. Multiple additional rounds of showers and
   storms are expected, with widespread rainfall amounts
   between 1 and 3 inches and locally higher amounts exceeding 3
   inches.

-  There is the potential for strong to severe thunderstorms
   this afternoon/evening (risk 2 out of 5). Damaging winds are
   expected to be the primary hazard, with isolated tornadoes
   and a few areas of large hail possible.

-  Heat index values reaching 90 degrees across much of southern
   Wisconsin are possible on Tuesday.

-  Strong thunderstorms may develop once again along a cold
   front on Tuesday.

&&

.SHORT TERM...
Issued 309 PM CDT Sat Jun 22 2024

This Afternoon and Tonight:

Well I wish I can things are more clear cut from earlier, but
unfortunately they are not. While things looked to to align in days
leading up to today, that has not be realized as the synoptic
features seem to just be offset from each, which makes it hard to
pinpoint exactly where things get their act together. Latest obs and
satellite imagery show two surface lows across the region with a one
located over north central WI and a cold front extending south and
west and another broader one across IA with a warm front stretch
along and just north of the WI/IL border. Theses two frontal feature
look to pinch around the lower Wisconsin River Valley. While there
is showers and a few thunderstorms building west to east along it in
an uncapped environment, they have not experienced upscale
development at this time. Still looking for additional forcing
mechanism which may come in the form of the shortwave trough over MN
this afternoon, which has develop a QLCS across southern MN this
afternoon. So the mid-level shortwave trough may the focus for the
stronger to severe development later this afternoon and evening
either in the form of continue to maintain ongoing line with
additional develop ahead of it along the frontal boundaries,
especially as another LLJ begins to pick up through the evening.

Overall, not a clear cut setup and the persisting clouds with only
pockets of clearing are not helping much either. But a later
initialization for stronger to severe thunderstorms seems to be the
trend. Nevertheless, still looking at SBCAPE climbing into the 1000-
2000 J/kg range in an uncapped environment with effective shear
values around 30-45 knot. With east to west flow along a east-west
boundary, a bit of low-level (0-1km) shear around 25-30 knots, still
will be a potential for any isolated tornado or two with any storms
that develop later this afternoon/evening. Otherwise, damaging winds
and some hail will be the primary concern, especially if the QLCS
feature materializes and tracks across the region.

Wagner

&&

.LONG TERM...
Issued 309 PM CDT Sat Jun 22 2024

Sunday through Saturday:

A cloudy day is expected on Sunday as the upper level shortwave
trough and associated surface low continue to propagate
eastward. A few showers and thunderstorms may develop on the
backside of the low (15%) mainly across east central Wisconsin,
but the day should largely be dry. Northwesterly winds and cold
air advection combined with the cloudy conditions is expected to
moderate temperatures a bit as compared to the last few days,
allowing for highs to peak around 80F. Upper leveling ridging
and high pressure will then build over Wisconsin on Monday,
allowing for mostly sunny skies and dry conditions. Highs will
be in the low to mid 80s.

Tuesday may prove to be an interesting weather day. Low pressure
propagating eastward across Canada will shift winds to the
southwest, allowing for WAA and MAA across southern Wisconsin. As
this occurs, steepening mid-level lapse rates associated with
lapse rate advection, modest 0-6km shear, and increasing CAPE and
PWATs are expected across Wisconsin which combined with forcing
from an associated surface frontal feature and upper level
dynamics, a few strong to possibly severe thunderstorms appear
possible. However, there is uncertainty in if all these
ingredients line up as far as timing is concerned and how much of
a cap will be in place.

High pressure will begin to build into the Midwest again on
Wednesday and Thursday, bringing dry conditions back to southern
Wisconsin before shower and thunderstorm chances return on Friday
and Saturday (40%-50%).

Falkinham

&&

.AVIATION...
Issued 309 PM CDT Sat Jun 22 2024

Showers and thunderstorms are currently moving along a warm
frontal boundary laid across southern Wisconsin associated with
low pressure this afternoon causing MVFR to IFR visibilities
and ceilings. This round should continue eastward over the next
several hours, likely impacting MKE and ENW before moving over
the lake. Additional strong to severe thunderstorms are expected
to develop this evening, generally between 21Z-05Z, with
damaging winds and some hail being the primary threats, although
an isolated tornado or two are possible. IFR visibilities and
ceilings are expected with storms that develop. Opted to remove
LLWS from the TAFs with the latest issuance due to uncertainty
of the location and strength of the LLJ, but it seems that ENW
may be the most likely to see some stronger winds and the
possibility of LLWS.

After storms cease overnight and the low moves eastward over the
lake, winds will turn northwesterly and begin to diminish. IFR
ceilings will take hold overnight into Sunday morning before
beginning to lift to MVFR by Sunday afternoon as high pressure
begins to build into Wisconsin.

Falkinham

&&

.MARINE...
Issued 309 PM CDT Sat Jun 22 2024

Southerly winds across the lake will turn northwesterly this
evening into Sunday morning as low pressure moves eastward
across Wisconsin and subsequently Lake Michigan. Showers and
thunderstorms are possible across the lake this evening along
surface frontal boundaries associated with the low pressure, but
are expected to largely end Sunday morning with a few
additional showers and storms possible across the northern half
of the lake behind the low pressure Sunday afternoon. Winds may
near Small Craft Advisory conditions this evening behind the
frontal features, but are largely expected to diminish tonight
into Sunday. High pressure will then build into the Great Lakes
region Sunday afternoon into Monday allowing for light
northwesterly winds across the lake for the beginning of next
week.

Falkinham

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-
     WIZ059-WIZ062-WIZ063-WIZ064-WIZ065-WIZ067-WIZ068-WIZ069
     until midnight Sunday.

LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 22, 2:28 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
328 PM CDT Sat Jun 22 2024

WIZ046-047-051-052-056>060-062>072-232030-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
328 PM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A Tornado Watch is in effect until 8pm this evening for Columbia,
Dane, Green, Iowa, Lafayette, Rock, and Sauk Counties.

Multiple rounds of scattered thunderstorms expected through this
evening, with heavy rainfall potentially leading to flash and
river flooding over susceptible regions. A Flood Watch is in
effect through early tonight.

A line of strong to severe thunderstorms may produce damaging
winds and a few isolated tornadoes this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Chances for thunderstorms develop again Monday night through
Tuesday night, as well as Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-232030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
328 PM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A line of strong to severe storms are expected during the evening
hours. The primary hazard with these storms is gusty winds.

Winds may approach Small Craft conditions tonight after the line
of storms moves into the open waters.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Chances for thunderstorms develop again Monday night through
Tuesday night, as well as Friday into Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-232030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
328 PM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A line of storms extending across the entire lake is expected this
evening into tonight. A few storms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Chances for thunderstorms develop again Monday night through
Tuesday night, as well as Friday into Saturday.

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 22, 4:31 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
531 PM CDT Sat Jun 22 2024

WIZ056-222315-
Sauk WI-
531 PM CDT Sat Jun 22 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN SAUK COUNTY THROUGH 615
PM CDT...

At 531 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Reedsburg to 7 miles
southeast of Richland Center. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Baraboo, Prairie Du Sac, Sauk City, Lake Wisconsin, Spring Green,
Plain, Bluffview, North Freedom, Merrimac, Loganville, Devils Lake St
Park, and Hill Point.

This includes U.S. Highway 12 between mile markers 220 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for south central
Wisconsin.

&&

LAT...LON 4343 9019 4346 9016 4347 8960 4338 8960
      4336 8965 4336 8967 4331 8973 4327 8972
      4324 8977 4324 8980 4320 8985 4319 8990
      4319 9001 4315 9005 4316 9009 4316 9018
      4317 9019
TIME...MOT...LOC 2231Z 275DEG 35KT 4340 9013 4325 9029

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GAGAN

The radar

The La Crosse radar (KARX), 86 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

10 tornado, 9 hail, 7 thunderstorm wind, 6 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Sauk

When
June 22, 5:00 PM CST to 8:15 PM CST
Where
Sauk County, 1.64 mi NNE of Cazenovia to 1.65 mi NE of Lone Rock Airport
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
43.543, -90.192

Several roads flooded throughout the county, especially in the Baraboo and North Freedom areas and in low lying areas. Portions of some roads and culverts partially washed out. A railroad bridge was damaged in Devils Lake State Park. Lake Delton and Prairie Du Sac also reported street and yard flooding. Some of the roads in low lying areas remained flooded well into the next day.

Tornado, Lafayette

When
June 22, 5:02 PM CST to 5:12 PM CST
Where
Lafayette County, 2.04 mi SSE of Belmont to 0.31 mi ESE of Truman
Rating
EF0
Path length
5.57 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
42.701, -90.322

Tornado filmed by multiple storm chasers and mainly went through farmland. One barn was hit and lost sheet metal on the roof. Tree damage was noted as well.

Tornado, Lafayette

When
June 22, 5:36 PM CST to 5:47 PM CST
Where
Lafayette County, 0.91 mi ESE of Lamont to 2.02 mi NE of Argyle
Rating
EF2
Path length
6.49 mi
Path width
500 yd
Continued into
Green, Wi (MKX)
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
42.697, -89.963

Strong tornado developed west of Argyle and tracked to the north of it, hitting multiple barns and a church along it's path.

Flash Flood, Columbia

When
June 22, 5:45 PM CST to 8:45 PM CST
Where
Columbia County, 4.34 mi NE of Friesland to 3.49 mi SSE of Lewiston
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.626, -89.011

Street and road flooding in portions of the county including in Pardeeville, Lodi, and water flowing over County Highway P near Cambria. Lowland flooding throughout the area.

Tornado, Green

When
June 22, 5:47 PM CST to 5:48 PM CST
Where
Green County, 5.48 mi NNW of Jordan to 5.35 mi NNW of Jordan
Rating
EF0
Path length
0.38 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
42.717, -89.838

Strong tornado developed west of Argyle and tracked to the north of it, hitting multiple barns and a church along it's path. This portion of the tornado was toward the end of it where damage was minimal and only to a few trees in a rural area.

Hail, Dane

When
June 22, 5:47 PM CST
Where
Dane County, Mendota
Measured
1.25 in hail
Reported by
Public
Coordinates
43.130, -89.380

Hail, Dane

When
June 22, 5:49 PM CST
Where
Dane County, 0.69 mi N of Mendota
Measured
2 in hail
Reported by
Social Media
Coordinates
43.140, -89.380

Picture provided.

Hail, Dane

When
June 22, 5:50 PM CST
Where
Dane County, 1.22 mi NE of Mendota
Measured
1.75 in hail
Reported by
Public
Coordinates
43.140, -89.360

Hail, Dane

When
June 22, 5:51 PM CST
Where
Dane County, 2.13 mi ESE of Marxville
Measured
1.5 in hail
Reported by
Public
Coordinates
43.170, -89.290

Hail, Dane

When
June 22, 5:53 PM CST
Where
Dane County, 1.38 mi S of Token Creek
Measured
1.25 in hail
Reported by
Public
Coordinates
43.180, -89.280

Hail, Dane

When
June 22, 5:54 PM CST
Where
Dane County, 2.05 mi NW of Sun Prairie
Measured
1.75 in hail
Reported by
Public
Coordinates
43.200, -89.230

Hail, Dane

When
June 22, 5:56 PM CST
Where
Dane County, 2.13 mi WSW of Sun Prairie
Measured
1 in hail
Reported by
Public
Coordinates
43.170, -89.240

Hail, Dane

When
June 22, 5:56 PM CST to 5:58 PM CST
Where
Dane County, 0.5 mi W of Sun Prairie
Measured
1.5 in hail
Reported by
Social Media
Coordinates
43.180, -89.210

Picture provided.

Hail, Dane

When
June 22, 5:58 PM CST
Where
Dane County, 2.05 mi SE of Token Creek
Measured
1.75 in hail
Reported by
Public
Coordinates
43.180, -89.250

Flash Flood, Dane

When
June 22, 6:00 PM CST to 9:00 PM CST
Where
Dane County, 4.97 mi NE of Roxbury to 4.06 mi NNW of Martinsville
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
43.292, -89.590

Street and road flooding in northern Dane County including some road damage. Some homes affected by flooding in Windsor, Medina, and Sun Prairie. A culvert failed in Windsor. Lowland flooding throughout the area.

Tornado, Dane

When
June 22, 6:10 PM CST to 6:14 PM CST
Where
Dane County, 2.34 mi SSW of Marshall to 2.07 mi ESE of Marshall
Rating
EF1
Path length
3.47 mi
Path width
300 yd
Continued into
Jefferson, Wi (MKX)
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
43.140, -89.071

An EF-1 rated tornado developed south of Marshall near Highway 73, proceeding northwestward, damaging several farms and large areas of trees, before dissipating on the south side of Waterloo.

Tornado, Jefferson

When
June 22, 6:14 PM CST to 6:15 PM CST
Where
Jefferson County, 1.9 mi SW of Waterloo to 0.93 mi SW of Waterloo
Rating
EF0
Path length
1.03 mi
Path width
200 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
43.163, -89.010

An EF-1 rated tornado developed south of Marshall near Highway 73, proceeding northwestward, damaging several farms and large areas of trees, before dissipating on the south side of Waterloo. This portion of the path was toward the end of the tornado and didn't do too much additional damage in Jefferson county besides a few trees being uprooted.

Flash Flood, Dodge

When
June 22, 6:15 PM CST to 9:15 PM CST
Where
Dodge County, 1.05 mi E of Waupun to 0.75 mi SE of Beaver Dam Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.632, -88.709

Street flooding on several streets in Waupun and Beaver Dam, including backyard and basement flooding.

Flash Flood, Fond du Lac

When
June 22, 6:15 PM CST to 9:15 PM CST
Where
Fond du Lac County, 6.19 mi WSW of Alto to 1.53 mi SSW of Fairwater
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
43.635, -88.888

Street and road flooding in southern and eastern Fond du Lac County with some road closures needed. This included the communities of Eden, Byron, Oakfield, and Alto. Some road washouts have occurred. Basement flooding as well. Flooding at a campground in the Kettle Moraine. Lowland flooding throughout the area.

Thunderstorm Wind, Dane

When
June 22, 6:22 PM CST to 6:24 PM CST
Where
Dane County, 0.55 mi S of Oregon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
42.922, -89.380

Large tree limbs snapped off the tops of trees and onto some powerlines. Sporadic tree damage in the area. Citizens describe a microburst.

Tornado, Jefferson

When
June 22, 6:30 PM CST to 6:35 PM CST
Where
Jefferson County, 2.53 mi SE of Hubbleton to 3.66 mi E of Hubbleton
Rating
EF1
Path length
2.05 mi
Path width
150 yd
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
43.175, -88.843

An EF-1 rated tornado touched down near the intersection of County Roads Q and T west of Watertown, moving northeastward. Significant damage occurred at a farm along West Rd.

Flood, Green

When
June 22, 6:30 PM CST to 8:00 PM CST
Where
Green County, 0.94 mi W of New Glarus to 1.24 mi NE of New Glarus
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
42.821, -89.648

A couple public reports of street flooding and standing water in New Glarus.

Thunderstorm Wind, Rock

When
June 22, 6:40 PM CST
Where
Rock County, 2.06 mi SE of Hanover
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.610, -89.140

Two trees uprooted and other limbs down toward the southeast.

Thunderstorm Wind, Rock

When
June 22, 6:40 PM CST
Where
Rock County, 1.72 mi SE of Hanover
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.610, -89.150

Several large branches down toward the southeast.

Thunderstorm Wind, Rock

When
June 22, 6:41 PM CST
Where
Rock County, 2.15 mi ESE of Hanover
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
42.620, -89.130

Several large tree limbs downed toward the southeast.

Tornado, Rock

When
June 22, 6:42 PM CST to 6:53 PM CST
Where
Rock County, 2.93 mi NW of Afton to 1.74 mi SE of Downtown Janesville
Rating
EF2
Path length
6.03 mi
Path width
700 yd
Property damage
$25 million
Reported by
NWS Storm Survey
Coordinates
42.630, -89.111

The tornado began just west of Murray Rd, north of Bass Creek where portions of several trees were snapped. The tornado quickly grew, moved to the east-northeast and produced damage rated EF-1 neighborhoods near Loch Lomond park. EF-2 damage was noted at a residence on the east side of county highway D where well over one hundred trees were snapped or uprooted. The tornado continued to the northeast, crossing the Rock River, Highway 11 and Highway 51 producing damage rated EF-1. The second area of EF-2 damage was noted a neighborhood just northwest of Burbank Park, where a house lost its roof and a portion of its second story. The roof was found to the north-northwest over a block away. The tornado continued northeast crossing Beloit Ave. and ending in the fields to the west of South Read Rd. Damage along the majority of the path was rated EF-1. Tree damage was substantial with well over 1000 trees that were snapped, uprooted or had large sections damaged. Roof damage on several structures included shingle loss, occasional loss of roof decking material, peeled or dislodged siding and other facia and soffit peeling and removal. A few structure sustained damage to walls when their garage doors were breached. Numerous power poles were leaning, with several snapped.

Thunderstorm Wind, Rock

When
June 22, 6:42 PM CST
Where
Rock County, 2.46 mi NW of Afton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
42.620, -89.110

Several large tree limbs downed toward the southeast.

Thunderstorm Wind, Rock

When
June 22, 6:52 PM CST to 7:07 PM CST
Where
Rock County, 3.63 mi E of (Jvl)rock Co Arpt Ja to 0.59 mi ENE of Avalon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.630, -88.960

A swath of scattered tree limbs down.

Flash Flood, Rock

When
June 22, 6:57 PM CST to 9:57 PM CST
Where
Rock County, 2.75 mi S of Milton to 1.97 mi ESE of Clinton
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.731, -88.940

Significant street flooding in Orfordville at highway 11 and 213, and just north of Footville, and in the city of Janesville. Other street flooding reported in and near Beloit and Clinton.

Tornado, Walworth

When
June 22, 7:22 PM CST to 7:30 PM CST
Where
Walworth County, 0.65 mi SW of Delavan Arpt to 0.94 mi SE of Williams Bay
Rating
EF1
Path length
6.01 mi
Path width
150 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
42.624, -88.610

Tornado appeared to begin on the north end of Delavan Lake with some of the worst damage occurring in a subdivision northwest of Williams Bay where a number of houses lost portions or most of their roofs. Damage continued southeast through Lions Park and the Williams Bay Lakefront Park before ending over Geneva Lake.

Tornado, Walworth

When
June 22, 7:22 PM CST to 7:29 PM CST
Where
Walworth County, 1.69 mi WNW of Linton to 1.18 mi ENE of Como
Rating
EF1
Path length
5.26 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.539, -88.531

Tornado believed to have started east of the Abbey Springs Golf Course via eye witness accounts and tree damage in the area. Tornado went out over Geneva Lake and hit on the north side of the lake near Elgin Club Dr before going northeast and likely ending over Lake Como. Mainly widespread tree damage but some severe damage to a dock was documented on the north end of Geneva Lake. Plankings from the dock were thrown about 500 yards to the northeast from it's location with canopy material found scattered throughout the tree tops northeast of the location.

Thunderstorm Wind, Kenosha

When
June 22, 7:37 PM CST to 7:42 PM CST
Where
Kenosha County, 0.32 mi W of Twin Lakes to 2.64 mi SW of Twin Lakes
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
42.531, -88.256

Random pockets of tree damage blown down in a divergent pattern on the west side of Lake Mary and Elizabeth Lake . Powerlines down as well.

Tornado, Kenosha

When
June 22, 7:42 PM CST to 7:44 PM CST
Where
Kenosha County, 1.55 mi ENE of Powers Lake to 0.93 mi NW of Bassett
Rating
EF0
Path length
1.41 mi
Path width
40 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
42.556, -88.271

Brief tornado that occurred in mainly rural areas. Caused some damage on 368th Ave with a number of trees with large limbs knocked down in a convergent path. One small shed was picked up and destroyed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyThe tornado archive for Wisconsin, 2024Warnings in Wisconsin, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195429, 1179287, 1179293, 1195781, 1179295, 1195020, 1195021, 1195027, 1195022, 1195023, 1195024, 1195025, 1195028, 1195026, 1195462, 1179300, 1179305, 1195805, 1195816, 1195331, 1179308, 1195409, 1195343, 1195344, 1195346, 1179309, 1195349, 1195351, 1195823, 1179310, 1179312, 1195403, 1179313.